Massachusetts, 2010Heavy Snow in Massachusetts, February 23 to 24, 2010
February 23 to 24, 2010 · NWS ALY · 2 events in 2 counties and zones
Low pressure developed along the mid Atlantic coast Tuesday, February 23rd, then gradually moved northward toward southern New England Tuesday night and Wednesday. This system blanketed the area in a heavy wet snow that resulted in treacherous travel conditions and numerous power outages.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed along the mid Atlantic coast Tuesday, February 23rd, then gradually moved northward toward southern New England Tuesday night and Wednesday.
This system blanketed the area in a heavy wet snow that resulted in treacherous travel conditions and numerous power outages. Generally, 1 to 2 feet of snow accumulated across the Berkshires with the highest amounts above 1500 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 23, 11:50 AM EST, 10 minutes earlier.
Area forecast discussion, Feb 23, 11:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1150 AM EST TUE FEB 23 2010
.SYNOPSIS...
LOW PRESSURE OVER WESTERN NEW YORK WILL CONTINUE TO PRODUCE LIGHT
PRECIPITATION OVER NEW YORK AND NEW ENGLAND WITH ANOTHER LOW
DEVELOPING OFF THE DELMARVA COAST AND MOVING NORTH. THE COASTAL
STORM IS EXPECTED TO INTENSIFY OFF THE ATLANTIC SEABOARD TONIGHT
AND WEDNESDAY...BRINGING A HEAVIER SNOWFALL TO THE REGION. YET
ANOTHER STORM MOVING UP ALONG THE ATLANTIC SEABOARD MAY BRING A
SIGNIFICANT SNOWFALL TO THE REGION FOR THURSDAY NIGHT AND FRIDAY.
&&
.NEAR TERM /UNTIL 4 PM THIS AFTERNOON/...
...WINTER STORM WARNING ISSUED FROM 1 PM EST THIS AFTERNOON UNTIL 7
PM EST WED...
THE WINTER STORM WARNING HAS BEEN ISSUED...AS CONFIDENCE LEVELS HAVE
INCREASED IN WARNING LEVEL SNOWFALL ACROSS THE REGION. LATEST MODEL
SUITE CONSISENT WITH 00Z RUNS...WITH NAM12 BEING MOST AGGRESSIVE FOR
HEAVY QPF TONIGHT INTO WEDNESDAY. THE NAM12 APPEARS TO BE OVERDONE
IN QPF AMTS...YIELDING 2-3 INCHES ACROSS MUCH OF THE REGION BY WED
AFTERNOON. THE GFS...ON THE OTHER HAND...APPEARS MORE REALISTIC IN
QPF WITH 1 TO 1.5 FOR AREAS NEAR AND E OF THE HUDSON RIVER...AND
0.5-1.0 FURTHER WEST. THE BIGGEST QUESTION WILL BE SNOW/LIQUID
RATIOS...AS ALL MODELS DEPICT RATHER WARM BOUNDARY LAYER. GIVEN THAT
THE HEAVIEST QPF OCCURS TONIGHT...ENOUGH BOUNDARY LAYER COOLING
SHOULD ALLOW FOR SLR/S OF AROUND 8/1...TRENDING MORE TO 4/1 AFTER
DAYBREAK WED. THIS SHOULD YIELD SNOWFALL AMTS OF 6-12 INCHES ACROSS
MUCH OF THE REGION...WITH 8-16 INCHES ACROSS HIGHER ELEVATIONS
ACROSS WESTERN NEW ENGLAND...AND PERHAPS THE NE CATSKILLS. THE
GREATER AMTS OF THESE RANGES SHOULD BE FOR HIGHER ELEVATIONS...WHILE
VALLEY LOCALES REMAIN NEAR THE LOWER END.
OTHERWISE...AS OF 1150 AM EST...MAINLY LIGHT SNOW HAS AFFECTED
CENTRAL AND NORTHERN PORTIONS OF THE REGION...WITH SOME PATCHY
DRIZZLE/LIGHT RAIN OCCASIONALLY MIXED IN AT LOWER ELEVATIONS. FOR
SOUTHERN AREAS...LIGHT TO MODERATE SNOW HAS DEVELOPED.
OVER THE NEXT SEVERAL HOURS...WE EXPECT STEADIER PRECIP TO CONTINUE
EXPANDING NORTHWARD ACROSS THE REGION...WITH A MODERATE BURST OF
SNOW EXPECTED THROUGH EARLY AFTERNOON WITHIN THE CAPITAL REGION AND
AREAS N AND E. GIVEN TEMPS INITIALLY IN THE MID 30S...ACCUMS DURING
THIS BURST OF SNOW SHOULD RANGE FROM A COATING...TO PERHAPS UP TO AN
INCH...MAINLY ON COLDER SURFACES. ONCE THIS BURST OF SNOW PASSES
THROUGH...PRECIP INTENSITY SHOULD DECREASE A BIT AGAIN...UNTIL
HEAVIER PRECIP REDEVELOPS TOWARD SUNSET FROM S TO N.
PREVIOUS DISCUSSION FOLLOWS...
AS OF 4 AM...RADAR INDICATING PRECIPITATION AFFECTING MOST OF THE
FORECAST AREA. AMOUNTS STILL LOOK TO BE ON THE LIGHT SIDE THROUGH 12Z
TUE...GENERALLY 0.10-0.20. PRECIP SHOULD FALL AS MAINLY SNOW THIS
MORNING...WITH BL TEMPS WARMING BY MID MORNING. VALLEY LOCATIONS
LIKELY MIXING WITH RAIN/DRIZZLE...WITH PATCHES OF -FZDZ POSSIBLE AS
CLOUD TOPS TEMPS INCREASE TO ABOVE -10C LATE THIS MORNING.
&&
.SHORT TERM /4 PM THIS AFTERNOON THROUGH WEDNESDAY NIGHT/...
COASTAL LOW WILL MOVE NORTHWARD TOWARD SOUTHERN NEW ENGLAND BY LATE
WEDNESDAY. TRACK OF THIS FIRST STORM FAIRLY CONSISTENT AMOUNG MODELS.
THIS LOW WILL BRING MORE PRECIPITATION TO THE AREA WITH THE MOST
INTENSE SNOWFALL EXPECTED TUESDAY NIGHT. SNOWFALL RATES OF 1-3
INCHES PER HOUR ARE INDICATED ON THE BUFR SOUNDINGS. TOTAL QPF ACCUM
THROUGH 00Z THU RANGING FROM 1-2.3 INCHES OVER THE CAPITAL REGION.
WITH SUCH HIGH QPF AMOUNTS...ESP MUCH OF THAT QPF FALLING IN THE
FORM OF SNOW TUESDAY NIGHT...HAVE ISSUED WINTER STORM WATCH FOR SNOW
THROUGH WEDNESDAY EVENING. SNOWFALL AMOUNTS RANGING FROM 6-14 INCHES
WITH HIGHEST AMOUNTS EAST OF THE HUDSON VALLEY. EASTERLY FLOW ALOFT
ON THE NORTHSIDE OF THE LOW WILL HELP FEED ATLANTIC MOISTURE INTO AT
LEAST EASTERN PORTIONS OF CWA. CROSS SECTIONS OF NAM AND GFS SHOW
GOOD LIFT WHICH WILL HELP PRECIP TO CONTINUE THROUGH LATE WEDNESDAY.
VALLEYS WILL EXPERIENCE RAIN ON WEDNESDAY AS PRECIP BEGINS TO TAPER
OFF.
TEMPS AROUND NORMAL DURING THE DAY...BUT WITH MUCH CLOUD
COVER...MIN TEMPS OVERNIGHT WILL BE ABOUT 10 DEGREES ABOVE NORMAL.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THU-FRI NT...HIGH DEGREE OF UNCERTAINTY REMAINS DURING THIS
PERIOD...AS THE 12Z/22 GFS AND NAM DEPICT A DEEP STORM...DEVELOPING
SOUTHEAST OF LONG ISLAND...GETTING CAPTURED BY THE MID/UPPER LEVEL
LOW PASSING TO OUR SOUTH...ALLOWING THE SFC LOW TO RETROGRADE NW
INTO SOUTHERN NEW ENGLAND. THE 12Z/22 ECMWF...ON THE OTHER HAND...IS
SLIGHTLY MORE PROGRESSIVE...ALLOWING FOR PRECIP THROUGH THU...THEN
GRADUALLY TAPERING OFF FROM SW TO NE LATE THU INTO THU NT. AT THIS
TIME...HAVE TRENDED CLOSER TO THE GFS/MREFS/NAM...AND HAVE KEPT
CATEGORICAL POPS FOR SNOW ON THU. THERE IS A SLIGHT CHC...THAT SOME
WARMER AIR COULD APPROACH FROM THE E...ALLOWING FOR SOME RAIN TO MIX
IN ACROSS PORTIONS OF WESTERN NEW ENGLAND...BUT SINCE CONFIDENCE
LEVELS ARE SO LOW...HAVE NOT INCLUDED MENTION AT THIS TIME. WILL
LINGER LIKELY POPS INTO FRI FOR SNOW/SNOW SHOWERS DUE TO THE
POSSIBILITY OF MOISTURE WRAPPING SOUTH AND WEST AROUND DEEP LOW. FOR
TEMPS...GENERALLY FOLLOWED GMOS...WITH LOWER/MID 30S IN THE
VALLEYS...AND UPPER 20S FOR HIGHER ELEVATIONS...AND 20S FOR
NIGHTTIME MINS.
SAT-TUE...WILL INDICATE GRADUAL IMPROVEMENTS DURING THIS
PERIOD...WITH SNOW SHOWERS BECOMING MORE CONFINED TO HIGHER
ELEVATIONS AND OROGRAPHICALLY FAVORED AREAS BY SUN-TUE. FOR
TEMPS...GENERALLY WENT CLOSE TO...OR A TAD BELOW GMOS...WITH MAINLY
MID 30S FOR VALLEYS...AND 20S/LOWER 30S FOR HIGHER ELEVATIONS.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
VERY CHALLENGING TAF CYCLE WITH MVFR TO IFR CONDITIONS EXPECTED AT
THIS TIME.
RAIN/SNOW MIXTURE WAS TRACKING NORTHEAST AS RADAR MOSAIC REVEALS A
BANDED STRUCTURES...SO THE PRECIPITATION WILL NOT BE UNIFORM.
PRECIP TYPE ALSO REMAINS AS SURFACE TEMPS WERE AT OR SLIGHT ABOVE
FREEZING AND NOT EXPECTED TO CHANGE MUCH OVERNIGHT. WITH ADDITIONAL
WETBULB COOLING...WE WILL RETAIN THE SNOW IN THE TAF. LATER
TODAY...WE LOSE ICE NUCLEI WHICH WILL REDUCE THE SNOW TO A MORE
DRIZZLE AS TEMPERATURES CLIMB ABOVE THE FREEZING MARK. THEN
TONIGHT...IT SEEMS THE MOISTURE WILL QUICKLY INCREASE ALONG WITH THE
SNOW AND WILL BRING IFR CONDITIONS TO ALL TAF SITES AFTER 00Z
WEDNESDAY.
OUTLOOK...
TUE OVRNT-WED NGT...MVFR/IFR...OCNL -SN/-RA.
WED NGT-FRI...MVFR/IFR...-SN/SN LIKELY. BECOMING WINDY.
SAT...MAINLY MVFR...CHC -SHSN.
SUN...VFR/MVFR...CHC -SHSN.
&&
.HYDROLOGY...
FOR TODAY THROUGH FRIDAY A SERIES OF STORMS ARE EXPECTED TO BRING
MOSTLY SNOW TO THE REGION...BUT SOME OF THE PRECIPITATION MAY FALL
AS RAIN ACROSS THE SOUTHEAST PART OF OUR FORECAST AREA. FORECAST
MODELS INDICATE THAT SOME AREAS MAY SEE 2+ INCHES OF LIQUID
EQUIVALENT. SHOULD TWO INCHES OF RAIN FALL IN ANY AREA...SOME
HYDROLOGIC PROBLEMS COULD OCCUR. ALSO...PERSISTENT ONSHORE FLOW MAY
CAUSE SOME MINOR TIDAL FLOODING ALONG THE HUDSON RIVER TUESDAY AND
WEDNESDAY.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR CTZ001-013.
NY...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
MA...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR VTZ013>015.
&&
SYNOPSIS...KGS
NEAR TERM...KGS
SHORT TERM...KGS
LONG TERM...SND
AVIATION...SND/BGM
HYDROLOGY...SNDHazardous weather outlook, Feb 23, 5:03 AM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
503 AM EST TUE FEB 23 2010
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
503 AM EST TUE FEB 23 2010
...WINTER STORM WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SNOW SHOWERS WILL TRANSITION TO RAIN SNOW MIX LATE THIS MORNING
WITH POSSIBLE POCKETS OF FREEZING DRIZZLE.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
THE POTENTIAL EXISTS FOR ANOTHER SIGNIFICANT STORM TO IMPACT THE
REGION TOWARD THE END OF THE WEEK. STAY TUNED FOR THE LATEST
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Snow, Southern Berkshire
- When
- February 23, 12:00 PM EST to February 24, 1:00 PM EST
- Where
- Southern Berkshire forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Stockbridge Road, Route 7, in Great Barrington from the intersection of Route 183 to the intersection of Monument Valley Road was reported closed for a couple hours during the height of the storm due to numerous cars stuck on the side of the road. Also, numerous cars were reported off the road along Route 23, Alford Road, Route 41, and Route 102 in the Great Barrington area.
Heavy Snow, Northern Berkshire
- When
- February 23, 1:00 PM EST to February 24, 1:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Route 7 in Pittsfield was reported closed around 4 pm Tuesday, February 23rd, because cars had difficulty driving up and down the hill near the Pittsfield Coutry Club due to the heavy snow. Also, cars were reported off New Windsor Road in Hillsdale.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Texas, February 23, 20101 death · $680,000 · 10 events
- Avalanche in Colorado, February 23, 20101 death · 1 event
- Winter Storm in Vermont, February 23 to 25, 2010$2.2 million · 16 events
- Heavy Snow in Massachusetts, February 23 to 24, 2010$113,000 · 6 events
- Winter Storm and Winter Weather in New York, February 23 to 24, 2010$50,000 · 6 events
- Winter Storm and Heavy Rain in California, February 23 to 24, 2010$50,000 · 4 events
- Strong Wind in California, February 23 to 24, 2010$30,000 · 2 events
- Heavy Snow in New Hampshire, February 23 to 24, 2010$28,000 · 2 events
- Heavy Snow in New York, February 23 to 24, 201022 events
- Heavy Snow in Texas, February 23, 201016 events
- Heavy Snow in New Hampshire, February 23 to 26, 201011 events
- Heavy Snow in Texas, February 23, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212430, 212426.